Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 132, NWS Austin/San Antonio, TX

August 29, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 29, 2014, 8:57 PM CDT for Val Verde County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 8:57 PM CDT (01:57 UTC)
Expired
Aug 29, 2014, 9:15 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 164 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KEWX 300157
SVREWX
TXC465-300215-
/O.NEW.KEWX.SV.W.0132.140830T0157Z-140830T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
857 PM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 915 PM CDT.

* AT 855 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  PUMPVILLE...OR 17 MILES NORTHWEST OF LANGTRY...AND MOVING SOUTHWEST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3007 10176 3012 10177 3015 10174 3003 10158
      2982 10175 2983 10177 3007 10177
TIME...MOT...LOC 0157Z 039DEG 16KT 3002 10172

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 8:44 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 29, 8:44 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT FRI AUG 29 2014

.DISCUSSION...ADJUSTMENTS MADE TO THE POPS FOR THE REST OF THIS
EVENING AND OVERNIGHT. ISOLATED SHOWERS AND STORMS WILL BE
POSSIBLE OVER THE NEXT COUPLE OF HOURS ACROSS THE NORTHERN HILL
COUNTRY AND WESTERN EDWARDS PLATEAU. FROM THE AUSTIN/SAN ANTONIO
CORRIDOR EASTWARD...INCREASING CIN WITH LOSS OF HEATING HAS
RESULTED IN SHOWERS AND STORMS DISSIPATING. AM NOT CARRYING ANY
MENTION OF PRECIP WITH SILENT 10 POP IN GRIDS FOR ENTIRE CWA 06Z-
12Z...WITH PRECIP FOCUSED ALONG THE COAST AND WESTERN GULF DURING
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT FRI AUG 29 2014/

UPDATE...UPDATE FOR 00Z AVIATION BELOW.

AVIATION...ISOLD SHRAS AND TSTMS ACROSS WILL IMPACT AREA BETWEEN
AUS AND SAT THROUGH 02Z...ENDING AROUND SUNSET. BASED ON RADAR
TRENDS HAVE ONLY INCLUDED TSRA IN AUS TAF...WITH CONVECTION LIKELY
STAYING N/S/W OF SAT/SSF TERMINALS. ISOLD SHRA/TSTMS SHOULD
GRADUALLY DEVELOP FARTHER W ACROSS HILL COUNTRY AND EDWARDS
PLATEAU AND MAY PERSIST AFTER SUNSET FOR AN HOUR OR TWO...AND
FOR NOW HAVE INCLUDED TSRA MENTION IN DRT TAF 02Z-04Z.
OTHERWISE...MVFR CEILINGS FORECAST TO REDEVELOP 06Z-08Z ALONG I-35
CORRIDOR TAFS AND THEN POSSIBLY OUT NEAR LRD CLOSER TO 12Z. VFR
CONDITIONS DEVELOPING 15Z-17Z WITH SCT CU FIELD. LESS COVERAGE OF
SHRA/TSRA ON SAT WITH NO MENTION IN TAFS.

PREV DISCUSSION... /ISSUED 324 PM CDT FRI AUG 29 2014/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH EXTENDING
FROM THE NORTHERN PLAINS TO TEXAS WITH AN EASTERLY WAVE IN THE
GULF OFF THE TEXAS COAST. THE TROPICAL SYSTEM HAS A SURFACE
REFLECTION OVER THE GULF CENTERED EAST OF BROWNSVILLE. HIGH
PRESSURE TO THE NORTHEAST HAS WINDS ACROSS SOUTH CENTRAL TEXAS
FROM THE EAST TO SOUTHEAST. THERE HAS BEEN LITTLE CHANGE TO THE
MOISTURE FROM 24 HOURS AGO. THE NORTHERN STREAM TROUGH WILL
GRADUALLY LIFT TO THE NORTHEAST DURING THIS PERIOD WHILE THE
TROPICAL SYSTEM DISSIPATES. THIS WILL LEAD TO CONTINUING CHANCES
FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE EASTERN HALF
OF THE CWA. MARGINAL CAPE VALUES SUGGEST ANY THUNDERSTORMS COULD
BE STRONG WITH GUSTY WINDS THE MAIN THREAT. MODELS ARE BACKING OFF
HIGH PW SO ANY HEAVY RAIN WILL LIKELY BE LIMITED TO THE COASTAL
PLAINS.

LONG TERM (SUNDAY THROUGH FRIDAY)...
AS THE SUBTROPICAL RIDGE RE-ESTABLISHES ITSELF ACROSS SOUTH
TEXAS...THE LOW LEVEL FLOW WILL REMAIN FROM THE SOUTHEAST. THIS
WILL MEAN SLIGHT RAIN CHANCES WILL LINGER OVER THE SOUTHEAST INTO
THE EARLY PART OF NEXT WEEK. MODELS ARE HINTING AT ANOTHER
EASTERLY WAVE MOVING ACROSS THE GULF FOR THE MIDDLE OF NEXT WEEK.
THIS WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST ACROSS OUR
SOUTHERN AREA EACH DAY WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  76  97  78 /  10  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  96  74  96  75 /  10  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     73  98  74  97  75 /  10  10  10  20  10
BURNET MUNI AIRPORT            73  94  74  95  75 /  20  10  10  10  10
DEL RIO INTL AIRPORT           77  98  77  98  78 /  20  10  -   10  -
GEORGETOWN MUNI AIRPORT        74  95  76  95  78 /  20  10  10  10  10
HONDO MUNI AIRPORT             73  97  73  97  74 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        74  97  75  96  76 /  10  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   75  95  76  95  77 /  10  30  20  30  10
SAN ANTONIO INTL AIRPORT       77  98  77  98  78 /  10  10  10  20  10
STINSON MUNI AIRPORT           76  98  77  99  77 /  10  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...76
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT FRI AUG 29 2014

TXZ171>173-183>194-202>209-217>225-228-302045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
338 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL TEXAS. SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS OF 1
TO 2 INCHES...WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE
SATURDAY AFTERNOON AND EVENING FOR AREAS MAINLY ALONG AND EAST OF
INTERSTATE 35. THE PRIMARY CONCERNS WITH THE STRONGER STORMS WILL
BE FOR LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES...WIND GUSTS UP
TO 50 MPH AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 5:20 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT FRI AUG 29 2014

TXZ191>193-208-292315-
BASTROP-CALDWELL-HAYS-TRAVIS-
520 PM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...NORTHERN
CALDWELL...SOUTHEASTERN TRAVIS AND EXTREME EASTERN HAYS COUNTIES
UNTIL 615 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WYLDWOOD...OR 6 MILES WEST
OF BASTROP...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN BERGSTROM INT AP...
  TANGLEWOOD FOREST...
  WYLDWOOD...
  CEDAR CREEK...
  MUSTANG RIDGE...
  NIEDERWALD...
  ONION CREEK...
  ROCKNE...
  RED ROCK...
  WEBBERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2987 9773 3024 9787 3025 9719 3006 9714
TIME...MOT...LOC 2220Z 080DEG 8KT 3009 9741

TOMASELLI
Special weather statement, Aug 29, 6:34 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT FRI AUG 29 2014

TXZ207-208-223-300015-
CALDWELL-GONZALES-GUADALUPE-
634 PM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHEASTERN GUADALUPE
AND NORTHERN GONZALES COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LOCKHART...MOVING SOUTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LULING...
  FENTRESS...
  TILMON...
  BROWNSBORO...
  JOLIET...
  MCNEIL...
  STAIRTOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2960 9757 2974 9780 2994 9760 2984 9742
TIME...MOT...LOC 2335Z 035DEG 6KT 2983 9756

TOMASELLI
Special weather statement, Aug 29, 8:47 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CDT FRI AUG 29 2014

TXZ183-300215-
VAL VERDE-
847 PM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 915 PM
CDT...

AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF PUMPVILLE...OR 18 MILES
NORTH OF LANGTRY...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PUMPVILLE...
  OSMAN...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3007 10176 3011 10177 3017 10175 3013 10155
      2985 10159 2989 10177 3007 10177
TIME...MOT...LOC 0147Z 012DEG 9KT 3006 10167

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:37 PM CDTSevere Thunderstorm WarningEWXVal Verde53 min
Aug 29, 8:47 PM CDTSpecial Weather StatementEWXTerrell28 min
Aug 30, 5:29 PM CDTSpecial Weather StatementEWXKinney46 min
Aug 30, 6:42 PM CDTSpecial Weather StatementEWXReal63 min
Aug 30, 6:54 PM CDTSpecial Weather StatementEWXGillespie66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.